The silent epidemic of thiazide-induced hyponatremia Article Report uri icon

Overview

MeSH Major

  • Antihypertensive Agents
  • Hypertension

abstract

  • Hyponatremia is a recognized complication of treatment with thiazide diuretics, particularly in patients older than 70 years. Severe and symptomatic hyponatremia requires urgent management, usually requiring infusion of normal or hypertonic saline. Milder, asymptomatic, thiazide-induced hyponatremia requires steps to manage the hyponatremia as well as to prevent its future recurrence. This is a particular problem in patients who despite a history of thiazide-induced hyponatremia might require a diuretic in the management of their hypertension. In this review, the acute management of symptomatic and asymptomatic thiazide-induced hyponatremia is reviewed. Emphasis is also placed on the chronic management of patients who have experienced mild hyponatremia, in whom decisions about treatment with diuretic and nondiuretic antihypertensive agents must be made to satisfy the twin goals of controlling hypertension and avoiding recurrent hyponatremia.

publication date

  • December 2008

Research

keywords

  • Report

Identity

Digital Object Identifier (DOI)

  • 10.1111/j.1751-7176.2008.08126.x

PubMed ID

  • 18550938

Additional Document Info

start page

  • 477

end page

  • 84

volume

  • 10

number

  • 6